Thunderstorm Wind, Preston
- When
- May 16, 1:33 PM EST
- Where
- Preston County, 0.66 mi NNW of Newburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.389, -79.855
A tree was reported down on Church Street.
A couple bands of thunderstorms formed ahead of a warm front during the afternoon of May 16th, leading to several minor wind damage reports in Preston and Marion Counties. Later on, in the warm and humid airmass behind the front, a decaying mesoscale convective system crossed Ohio and into the northern West Virginia panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A couple bands of thunderstorms formed ahead of a warm front during the afternoon of May 16th, leading to several minor wind damage reports in Preston and Marion Counties. Later on, in the warm and humid airmass behind the front, a decaying mesoscale convective system crossed Ohio and into the northern West Virginia panhandle. A few reports of downed trees were received from these storms just after midnight on the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 16, 12:37 PM EST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 137 PM EDT Fri May 16 2025 .SYNOPSIS... There is potential for strong to severe storms today and tonight as a cold front approaches. Drier and cooler conditions return Sunday through early next week. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Convoluted environment today will maintain low-moderate confidence in the presence of storms, but a higher confidence in severe potential given initiation. - A decaying MCS in possible tonight somewhere in the Appalachians, but confidence in location is low. ------------------------------------------------------------------- The lack of overnight storms south of I-80 completely changes the severe forecast for today. Given CAM guidance before 12Z showed a worked over environment across the area, it poorly represents current conditions. So the forecast will heavily rely on initialization at and after 12Z. Given a look at the current wind field and satellite, there is some indication of a convergence zone in to low levels settling in across southwest PA, eastern OH, and the northern WV panhandle. In addition, there is a residual outflow boundary from overnight convection in the I-80 corridor. If an area was favored for convection, it would be along an east-west axis passing near the Pittsburgh area. Looking at the 12 sounding showing ~1400 MLCAPE and ~900 DCAPE, the atmosphere would be primed for severe convection, particularly if updrafts drive into and wet-bulb the 6km to 12km later. There intense updrafts in a high DCAPE environment would have a primary risk of damaging winds and hail. There is a chance the DCAPE is lower later in the day, though this would rely on upstream convection to contaminate the environment, which is still of moderate uncertainty. After initiation, would would expect the primary storm motion to be to the northeast as outflow combined with synoptic wind. If there is an area to watch for flooding, it would be on the south side of convection, where outflow would be fighting the synoptic wind field, resulting in training. Uncertainty snowballs tonight as convection will rely on two factors: 1) Where and if the environment has been tainted by daytime convection. 2) Where storms fire upstream during the day today. If todays storms put do an outflow, it is very likely overnight convection stays south of it. This boundary will be important in distinguishing the threat as scenarios range everywhere from no outflow to outflow far south of the area. The farther north and/or a lack of an outflow means higher severe chances tonight. Second, there is initiation today. The farther north storms in the northern Ohio Valley initiate today, the higher the chance our region is impacted by a progressive, decaying MCS. With both of these factors together, the best chances of severe tonight increases the farther south of Pittsburgh you go. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... KEY MESSAGES: - A cold front crosses the area, ending thunderstorm activity and ushering cooler and drier weather into the region. ---------------------------------------------------------------- Showers and storms depart the area to the east on Saturday as a cold front sweeps through the area, ushering in cooler and drier weather under deep-layer northwesterly flow. Showers could linger in the ridges through Saturday evening with weak upslope occurring in the wake of the front, but by overnight hours that activity too should wane, with temperatures then dropping into the low to mid 50s by early Sunday morning. && .LONG TERM /SUNDAY THROUGH THURSDAY/... KEY MESSAGES: - Cooler and drier pattern returns Sunday through Tuesday. - Precipitation chances return Tuesday into Wednesday with another low pressure system - Potential for heavy rain mid-week that warrants monitoring ------------------------------------------------------------------- Models have been consistent that troughing over the Great Lakes and northeast CONUS will maintain northwest flow over the local area Sunday into Monday, keeping temperatures seasonable and the weather dry through that time. Probability of precipitation increases again late Tuesday into Wednesday with a new low ejecting out of the Rockies and tracking east across the Plains. A few model scenarios note a stationary boundary straddling south of Pittsburgh with this passing low. If that scenario plays out, heavy rain could pose a threat for portions of the region around mid-week. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A tough and uncertain forecast lies ahead. At this time it looks likely that much of the TAF period can be VFR. The possible interruptions to this are two separate periods of thunderstorms: one this afternoon and another during the overnight hours. Latest satellite shows a broad expanse of cirrus overspreading the region originating from convection to our south. This cirrus will act to limit heating across the southern portion of our region and could mitigate some risk to see thunderstorms fire near MGW/ZZV/HLG. Farther north along a BVI/IDI line there remains a boundary left over from last nights convection, which will likely be the focus for afternoon convection. This boundary has shuffled southward through the day and poses a low threat to allow thunderstorms near PIT/AGC/LBE, this has been included as a PROB30 through the afternoon. BVI/FKL/DUJ have a slightly higher chance to see thunderstorms this afternoon. Any of these storms can bring gusty winds, and briefly lower VIS and CIG. Storms overnight remain more uncertain as the complex that they are associated with has not yet formed in the MO/IL region. This complex is expected to move NE'ward towards us but models diverge on the exact track as some favor a dive southward along the CAPE gradient and some favor somewhat of a split where storms miss much of our region. At this time I have moved our TEMPO groups back to PROB30 for the overnight period with growing uncertainty in track. A period of MVFR showers may trail behind any MCS-like system tonight. Outlook... Patchy restrictions in scattered showers are expected Saturday and Saturday night under a crossing upper trough. VFR returns Monday under high pressure. Restriction and rain potential returns with a Tuesday warm front. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Cermak/Hefferan NEAR TERM...Milcarek SHORT TERM...Cermak LONG TERM...Cermak/Hefferan AVIATION...AK/WM
Hazardous Weather Outlook National Weather Service Pittsburgh PA 152 PM EDT Fri May 16 2025 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>513-171800- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker- 152 PM EDT Fri May 16 2025 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will carry the potential to produce severe weather today and tonight. All hazards will be possible, including damaging straight line winds and large hail. Isolated tornadoes are a secondary threat. A few isolated thunderstorms could form as early as 2pm to 6pm, but the best time period for widespread thunderstorm activity is from 9pm this evening to 3am Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gusty winds of up to 30 to 40mph are possible Saturday, which may be higher in any showers or storms that develop. Small hail also remains possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ514-171800- Eastern Tucker- 152 PM EDT Fri May 16 2025 ...WIND ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will carry the potential to produce severe weather today and tonight. All hazards will be possible, including damaging straight line winds and large hail. Isolated tornadoes are a secondary threat. A few isolated thunderstorms could form as early as 2pm to 6pm, but the best time period for widespread thunderstorm activity is from 9pm this evening to 3am Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Gusty winds of up to 50mph are possible Saturday and Saturday night, which may be higher in any showers or storms that develop. Small hail also remains possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Milcarek
The Pittsburgh radar (KPBZ), 131 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
9 thunderstorm wind. Local standard time, as filed.
A tree was reported down on Church Street.
Two trees down on power lines. The trees were blocking Burnt Cabin Road.
A tree was blown down on to Stony Run Road.
A tree was downed on to George Washington Highway.
Tree down in the area.
A tree was blown down on to Bucklick Road.
A tree was blown down on to Mountaineer Highway.
A picture was provided of trees down around Fish Creek.
Trees were reported to be down on Dragon Highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265645, 1267388, 1267391, 1267393, 1267394, 1267397, 1267398, 1267400, 1267402.